MAUDE Adverse Event Report: SYNTHES GMBH 40 DEG UP-BITING LAMINECTOMY PUNCH 4MM WIDTH/330MM LENGTH; PUNCH, SURGICAL

SYNTHES GMBH 40 DEG UP-BITING LAMINECTOMY PUNCH 4MM WIDTH/330MM LENGTH; PUNCH, SURGICAL
Model Number 389.41
Medical Device Problem Codes Use of Device Problem (1670); Compatibility Problem (2960); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/04/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter is a distributor.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on apr 4, 2023, the distributor for the surgeon listed received an instrument set and the 4mm rongeur was broken at the handle because it was missing the lever piece that allows the handles to articulate.This did not allow the instrument to function as intended, so it was not used during the case.Other instruments were used to successfully complete the case.No patient injury or harm was indicated.The spreader in their possession was later identified to be broken as well because it would not ratchet as intended due to spring damage in the handle component.This report is for one (1) 40 deg up-biting laminectomy punch 4mm width/330mm length.This is report 2 of 2 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that the 40 deg up-bit lamnect pnch 4mm w/330mm l had the upper spring broken in two pieces, one fragment remains attached to the handle and the other fragment was not returned for evaluation.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.Ensuring proper handling of the device is recommended to avoid breakage in-situ.A dimensional inspection for the 40 deg up-bit lamnect pnch 4mm w/330mm l was not performed as it is not applicable to the complaint condition.A functional test was unable to be performed due to the breakage of the spring, however, this condition could have contributed to the functional issues reported.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the 40 deg up-bit lamnect pnch 4mm w/330mm l would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history review (dhr): part number: 389.41.Lot number: t165804.Manufacturing site: tuttlingen.Release to warehouse date: 18-apr-2018.A review of the device history records was performed for the finished device lot number, and no non-conformances were identified.The raw material certificate was reviewed and the used material was according to the specification of the device.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.H6: medical device problem codes a17 (compatibility problem) and a23 (use of device problem) added.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional narrative: part number: 389.41 lot number: t165804 manufacturing site: tuttlingen release to warehouse date: 18-apr-2018 the photo was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device from the photo.Visual analysis of the photo revealed that 40 deg up-bit lamnect pnch 4mm w/330mm l had broken one lever spring material that allows the handle to articulate.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed for 40 deg up-bit lamnect pnch 4mm w/330mm l.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.If information is obtained that was not available for this medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
40 DEG UP-BITING LAMINECTOMY PUNCH 4MM WIDTH/330MM LENGTH
Common Device Name
PUNCH, SURGICAL
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen CO 78532
GM   78532
Manufacturer Contact
kate karberg
1302 wrights lane east
west chester, PA 19380
8472871282
MDR Report Key16986048
Report Number8030965-2023-06496
Device Sequence Number15192726
Product Code LRY
UDI-Device Identifier10705034775623
UDI-Public(01)10705034775623
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number389.41
Device Catalogue Number389.41
Device Lot NumberT165804
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/09/2023
Supplement Date Received by Manufacturer07/07/2023
08/22/2023
Initial Report FDA Received Date05/23/2023
Supplement Report FDA Received Date07/07/2023
09/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/18/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VERTEBRAL BODY SPREADER- ANGLED
Patient SexUnknown